Hail, Trempealeau
- When
- April 14, 10:55 AM CST
- Where
- Trempealeau County, Ettrick
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.167, -91.267
Dime to quarter size hail was reported by the public and law enforcement officials.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Dime to quarter size hail was reported by the public and law enforcement officials.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 14, 1:38 AM CST, 9 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 238 AM CDT SUN APR 14 2002 WILL FOCUS ON THE CHANCE OF RAIN TODAY AND THEN THE TEMPERATURES THROUGH TUESDAY. COULD HAVE A SEVERE WEATHER CHANCE TUESDAY NIGHT. 07Z SURFACE ANALYSIS DEPICTS A TROUGH EXTENDING N-S THROUGH THE DAKOTAS WITH A SURFACE LOW ALONG THE TROUGH IN SOUTHERN SDAKOTA. WATER VAPOR DEPICTING TWO CIRCULATIONS WITH ENHANCED MOISTURE OVER THIS AREA...RAPIDLY MOVING TOWARD FORECAST AREA. IR IMAGERY CONTINUES TO SHOW COOLING CLOUD TOPS AND 88D RADARS IN THIS AREA SHOW A BAND OF SHOWERS. LIGHTNING DATA HAS STOPPED IN LAST HOUR. LOCALLY...LEAD SHORTWAVE TROUGH MOVING THROUGH AREA NOW WITH ISOLATED SHOWERS ABOUT AND SOUTHERLY WINDS INCREASING ACROSS MN. 00Z ETA SOLUTION HANDLES THIS SHORTWAVE VERY WELL AND HAS GOOD TIGHTNESS TO ROTATION AND STRENGTH. THE SHORTWAVE LEADING CLOUD COOLING EDGE...BASED ON SATELLITE TIMING...ALONG A KEAU-KRST LINE BY 13Z AND EXITING BY EARLY AFTERNOON. QG FORCING IS GOOD ABOVE 700MB AND THIS IS WHERE SATURATION IS OCCURRING. LOW-LEVEL MOISTURE IS RATHER LOW FOR GIVEN LIFT SO MOST ACTIVITY IS HIGH-BASED SHOWERS. HOWEVER...WITH SOME HEATING IN CENTRAL WI...THERE WILL BE A BIT MORE CAPE /700JKG/ FOR SHORTWAVE IN AFTERNOON. THUS...HAVE ADDED THIS CHANCE OVER WI BY EXTENDING CHANCE TSRA INTO THE AFTERNOON. CURRENT SHOWERS IN FORECAST AREA WILL EXIT BY EARLY MORNING TO THE EAST. SHORTWAVE TROUGH WILL SHIFT WINDS TO THE WEST HOWEVER NO REAL COOLING WILL OCCUR. SOMEWHAT CONCERNED THAT THE WINDS WILL BE DRY... SUBSIDENCE STRONG...AND TEMPERATURES WILL BE WARMER THAN EXPECTED TODAY. WILL LEAVE CURRENT HIGHS FOR TODAY THAT WERE ISSUED IN LAST FORECAST. 850 MB TEMPERATURES WILL BE 4C WARMER BY THIS EVENING... AND 70F WAS HIT ACROSS THE AREA AT A FEW LOCATIONS SATURDAY. CLOUDS MAY HELP KEEP HIGHS BEHAVED TODAY. VERY GOOD SUBSIDENCE AND DRYING THEN COMES OVER AREA THIS EVENING AND MAJOR RIDGE AMPLIFICATION OVER CENTRAL U.S. OCCURS WITH WEST COAST TROUGH DIGGING PER 00Z AVN/ETA. WITH THESE LONGWAVE CHANGES... SOUTHERLY FLOW BEGINS MONDAY AND SIGNIFICANT WARM ADVECTION. THIS RETURN FLOW DOES NOT SEEM TO POSE A THREAT RIGHT NOW FOR ELEVATED CONVECTIVE ACTIVITY...BUT LOOKS LIKE THE WARM SECTOR WILL BUILD INTO FORECAST AREA CLEAN. THE WARM FRONT SHOULD MOVE THROUGH EARLY MONDAY MORNING. HOWEVER...BY LATE MONDAY...SBCAPE IS 2000-2500 J/KG PER 00Z ETA. HOWEVER...IT DOES LOOK LIKE THE ETA IS TOO HIGH WITH THE SURFACE DEWPOINTS INTO THE MIDDLE 60S. IN ANY CASE...850MB TEMPERATURES ARE STILL NEAR 19C BY MONDAY EVENING WITH GOOD MIXING AND VERY CAPPED/SUNNY ENVIRONMENT. CANNOT IMAGINE WE WONT SEE WIDESPREAD 80S MONDAY. 00Z AVN IS SLIGHTLY COOLER BUT ALSO DRIBBLES BOGUS RAIN INTO WARM SECTOR SO THIS COOLS MODEL. WILL LEAVE POPS OUT OF FORECAST WITH CAP AND FORECAST AREA IN HEART OF WARM SECTOR. BELIEVE MOST OF CONVECTIVE THREAT WITH MOISTURE TRANSPORT WILL BE ALONG FRONT TO THE NORTH AND WEST. THIS ALL CONTINUES THROUGH TUESDAY UNTIL COLD FROPA ENTERS SOUTHEAST MN IN THE EVENING. SOME RECORDS WILL LIKELY BE SET ON MON/TUE. WE WILL HAVE A MODERATELY UNSTABLE BOUNDARY LAYER IN PLACE SO COULD HAVE OUR FIRST SEVERE WEATHER THREAT TUESDAY EVENING. AVN SOLUTIONS FOR A TUESDAY NIGHT FROPA HAVE BEEN VERY CONSISTENT. THE ECMWF IS SIMILAR IN ITS TIMING. OVERALL...NGM MOS IS RIGHT IN LINE WITH MY THINKING ON TEMPERATURES. THE ETA MOS HAS A 79F/86F FOR KLSE TODAY AND MONDAY FOR HIGHS WHICH SEEMS A BIT MUCH. DRY ADIABATIC MONDAY FROM 850MB IS ABOUT 81-84F WHICH SEEMS LIKE A GOOD NUMBER. AVN MAV IS WAY TOO COOL. 850MB TEMPERATURES ARE STILL 2 STANDARD DEVIATIONS ABOVE NORMAL WITH MIXING FORECAST. WILL MAKE ADJUSTMENTS TO EXTENDED DAYS WED-THU TEMPERATURES. THEY ARE TOO COOL SO WILL INCREASE THESE. .LSE...NONE. BAUMGARDT
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-142200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1104 AM CDT SUN APR 14 2002 HAZARD - SLIGHT RISK FOR SEVERE THUNDERSTORMS. TIMING - THROUGH MID AFTERNOON. LOCATION - CENTRAL AND SOUTHWEST WISCONSIN. DISCUSSION - A WEAK FRONT...ALONG WITH A STRONG UPPER AIR DISTURBANCE... WILL MOVE EAST ACROSS THE CENTRAL AND SOUTHWEST WISCONSIN THIS AFTERNOON. AS THE TEMPERATURES RISE INTO THE 60S THIS AFTERNOON...THIS WILL PRODUCE ENOUGH INSTABILITY FOR SCATTERED THUNDERSTORMS TO DEVELOP. WITH LOW FREEZING LEVEL HEIGHTS AND STRONG WINDS ALOFT...A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON. THE PRIMARY THREAT WILL BE HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS IN THE EXCESS OF 60 MPH. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. BOYNE
The La Crosse radar (KARX), 39 km away, was scanning. The volume nearest the first event began at 16:54 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290090, 5290091, 5290168, 5290169.